Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 101, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2015, 8:25 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2015, 8:25 PM CDT (01:25 UTC)
- Expired
- Jun 11, 2015, 8:51 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Jackson County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:22 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 938 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1811 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
247
WUUS53 KTOP 120125
SVRTOP
KSC085-087-120200-
/O.NEW.KTOP.SV.W.0101.150612T0125Z-150612T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT THU JUN 11 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 900 PM CDT
* AT 823 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MAYETTA...
AND MOVING NORTHEAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
HOLTON AND DENISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3942 9543 3928 9578 3942 9589 3960 9556
3943 9556 3943 9544
TIME...MOT...LOC 0125Z 231DEG 20KT 3938 9576
HAIL...0.88IN
WIND...70MPH
$$2 follow-up statements
192
WWUS53 KTOP 120140
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT THU JUN 11 2015
KSC085-087-120200-
/O.CON.KTOP.SV.W.0101.000000T0000Z-150612T0200Z/
JEFFERSON-JACKSON-
840 PM CDT THU JUN 11 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
JACKSON AND NORTHWESTERN JEFFERSON COUNTIES UNTIL 900 PM CDT...
AT 837 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST NORTH OF
MAYETTA...AND MOVING NORTHEAST AT 20 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
HOLTON AND DENISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS ALSO PRODUCING HEAVY RAINFALL.
&&
LAT...LON 3942 9543 3930 9574 3942 9582 3960 9556
3943 9556 3943 9544
TIME...MOT...LOC 0139Z 245DEG 16KT 3939 9570
HAIL...0.88IN
WIND...70MPH
$$325
WWUS53 KTOP 120151
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT THU JUN 11 2015
KSC085-087-120201-
/O.CAN.KTOP.SV.W.0101.000000T0000Z-150612T0200Z/
JEFFERSON-JACKSON-
851 PM CDT THU JUN 11 2015
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON AND
NORTHWESTERN JEFFERSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
LAT...LON 3942 9543 3930 9574 3942 9582 3960 9556
3943 9556 3943 9544
TIME...MOT...LOC 0151Z 256DEG 16KT 3941 9562
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:26 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 11, 6:26 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 626 PM CDT Thu Jun 11 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Friday) Issued at 305 PM CDT THU JUN 11 2015 Latest surface analysis at 19Z had a frontal boundary from near CNK to near LBL. Warm front and surface low was located in southern Nebraska and northern Missouri. Latest mesoanalysis shows 700 mb temperatures around 11C over most of the cwa. MLCAPE ranges from 1500-2500 J/kg this afternoon with effective shear of 25 to 35 kts. Convergence along the front will continue through the late afternoon and evening hours. There is a mid level wave moving across Nebraska which will aid in scattered thunderstorm development this afternoon and evening. Short range high resolution models show scattered thunderstorms developing over the next few hours along the front as it moves across the cwa. Low level jet tonight will be parallel to the front tonight with the theta advection northeast into Missouri and Iowa. Potential for locally heavy rainfall is still there with precipitable water values ranging from 1.5 to 1.8 inches. Lows tonight will fall into the 50s in the north central to the upper 60s southeast of I-35. Friday, the Front looks to focus across southern Kansas and then move slightly northward to near Burlington and Garnett in the afternoon hours. Showers and thunderstorms will focus along the boundary in the morning hours and move east northeast from south central Kansas. Focus for locally heavy rainfall shifts a bit south in the afternoon into southern Kansas and Oklahoma. MUCAPE increases to around 800-1000 J/kg across east central Kansas in the afternoon hours, but shear is weak to marginal. Upper trough moving east will increase the upward vertical motion for showers and thunderstorms to develop along the frontal boundary in the afternoon. Highs behind the front will range from the lower to middle 70s. .LONG TERM...(Friday Night through Thursday) Issued at 305 PM CDT THU JUN 11 2015 Friday Night through Sunday, A southern stream longer wave upper level trough across the southwestern US and northern Mexico will continue through the period. A surface warm front will surge northward across the CWA Friday night with plenty of deep gulf moisture moving north. The southern stream jet looks fairly weak, under 30 KTS of mid level flow. However, minor disturbances ejecting northeast across the southern and central plains, with a weak CAP in place, will provide sufficient ascent for periods of showers and thunderstorms through the period. The most likely dry periods will be during the late morning and early afternoon hours. The primary hazard will be heavy rainfall. It will be difficult to determine where the highest rainfall amounts will occur with deep moist convection, but areas along and south of I-70 could see up to 2 inches of rainfall through the period. Highs will range from the upper 70s to lower 80s. If we see a bit more insolation, then Highs may reach the mid 80s on Sunday. Overnight lows will be in the 60s. Chances for precipitation remain throughout the rest of the period from Sunday night to Thursday. As one upper level trough moves out of the area Sunday evening, another upper level, positively-tilted trough stays stagnant over the southern Great Plains at least through Tuesday. At the surface, a NE to SW boundary sets up which would provide the lift for any storms on these days. Models begin to vary greatly by Wednesday and Thursday with the ECMWF expanding an upper-level high over the SE CONUS into Texas, causing more zonal flow over the Central Plains. The GFS does not expand this high allowing for the shortwave trough to remain over the southern plains these days bringing better chances for precipitation. Overall, the severe threat looks low for the period with weak instability and shear present almost all days. There could be periods of heavy rainfall which would enhance the potential for flooding over the already saturated area. Cloud cover will dominate the period and temperatures will stay pretty consistent with highs in the mid-80s and lows in the upper-60s. && .AVIATION...(For the 00Z TAFs through 00Z Friday Evening) Issued at 622 PM CDT THU JUN 11 2015 Forecast concerns are initially timing of potential convection at TOP/FOE and associated wind shift. Wind has shifted at MHK although they have an outflow headed toward terminal over the next hour. Lower MVFR/IFR cigs then come in behind the front in the cooler air, timed at MHK at 02z and TOP/FOE around 04Z. Precip redevelops later tomorrow morning but more likely in the form of showers or drizzle, and not confident it will hit terminals and will hold as VCSH at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...Gargan/Heller AVIATION...67
Hazardous weather outlook, Jun 11, 3:38 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT THU JUN 11 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-122045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 338 PM CDT THU JUN 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT IN THE LATE AFTERNOON. SOME OF THESE STORMS MAY BECOME SEVERE...MAINLY BETWEEN 5 PM AND 10 PM. THE PRIMARY HAZARDS WITH ANY SEVERE STORMS WILL BE LOCALLY DAMAGING WIND AND LARGE HAIL. FLASH FLOODING WILL ALSO BE POSSIBLE...PARTICULARLY WHERE MULTIPLE STORMS CAN MOVE OVER THE SAME LOCATIONS. FLOODING ALONG STREAMS IS FORECAST ACROSS THE PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS THROUGH TONIGHT. SEE THE LATEST FLOOD PRODUCTS FOR DETAILS. FLOODING ALONG THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO PERSIST UNTIL FURTHER NOTICE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH WEDNESDAY AS A SERIES OF DISTURBANCES MOVES THROUGH THE OUTLOOK AREA. CERTAINTY IN SEVERE STORMS DEVELOPING AT ANY PARTICULAR TIME IS LOW AS THESE SYSTEMS ARE FAIRLY WEAK GIVEN THE DECENT AMOUNT OF INSTABILITY IN PLACE. MAIN HAZARD WILL BE THE BRIEF HEAVY RAINFALL...LEADING TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY IN NORTHERN KANSAS BETWEEN 4 PM AND 10 PM. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN AN INCH TO THE NATIONAL WEATHER SERVICE. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Jun 11, 7:28 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT THU JUN 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 3 NNE DWIGHT 38.88N 96.57W
06/11/2015 E60 MPH GEARY KS TRAINED SPOTTER
&&
EHLocal storm report, Jun 11, 7:41 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT THU JUN 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST HOYT 39.25N 95.71W
06/11/2015 E65 MPH JACKSON KS EMERGENCY MNGR
&&
KCLocal storm report, Jun 11, 7:45 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
745 PM CDT THU JUN 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST 2 SE HOYT 39.22N 95.67W
06/11/2015 E60 MPH JACKSON KS TRAINED SPOTTER
&&
EHLocal storm report, Jun 11, 7:54 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT THU JUN 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 3 NNE DWIGHT 38.88N 96.57W
06/11/2015 E60.00 MPH GEARY KS TRAINED SPOTTER
&&
EHLocal storm report, Jun 11, 7:57 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT THU JUN 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST 4 ESE MAYETTA 39.31N 95.66W
06/11/2015 E70 MPH JACKSON KS TRAINED SPOTTER
ESTIMATED 60-70 MPH WINDS
&&
HENNECKESpecial weather statement, Jun 11, 8:01 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT THU JUN 11 2015
KSZ022-038-120145-
RILEY-WABAUNSEE-
801 PM CDT THU JUN 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND NORTHERN
WABAUNSEE COUNTIES...
THROUGH 845 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS
PORTIONS OF SOUTHEASTERN RILEY AND NORTHERN WABAUNSEE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALMA...MCFARLAND
AND PAXICO.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 319 AND 341 COULD
ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3899 9643 3913 9648 3919 9609 3919 9608
3916 9605 3916 9606 3916 9609 3915 9609
3914 9605 3904 9603
TIME...MOT...LOC 0101Z 258DEG 23KT 3906 9642The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 25 min |
| Jun 11, 7:10 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 35 min |
| Jun 11, 7:21 PM CDT | Tornado Warning | TOP | Brown | 8 min |
| Jun 11, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 30 min |
| Jun 11, 8:01 PM CDT | Special Weather Statement | TOP | Wabaunsee | 44 min |
| Jun 11, 10:46 PM CDT | Special Weather Statement | TOP | Jackson | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.